Virginia, 2006

Flash Flood and Hail in Virginia, July 4 to 5, 2006

July 4 to 5, 2006 · NWS RNK · 26 events in 12 counties and zones

Thunderstorms fired in advance of an approaching cold front. Some of these reached severe criteria and produced damaging wind gusts between roughly 60 and 80 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$242,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms fired in advance of an approaching cold front. Some of these reached severe criteria and produced damaging wind gusts between roughly 60 and 80 mph. The most common form of damage was downed trees and powerlines. There was one area that reported structural damage. Near Smith Mountain Lake northeast of Burnt Chimney there was structural damage to decks, roofs, a chimney and two cars. There was also a couple of reports of hail the size of pennies to nickels with the thunderstorms. One storm also helped to produce flash flooding in the town of Cana in Carroll County when high rushing waters blocked the portion of Airport Church Road at U.S. 52 and Wards Gap.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY/...

NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA
ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT
ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM
SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING
THINGS OUT THURSDAY.

WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST
TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE
RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT.
CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE
THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT
BEFORE FRONTAL DYNAMICS COME INTO PLAY.

WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE
ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS.

LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN-
THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY.

WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW
NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO
RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE
FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW
CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS
HEATING BACK UP TOWARD JULY NORMS.
&&

.AVIATION...

SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO
IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT
MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE
AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE
MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR
TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

WHP/AMS
Hazardous weather outlook, Jul 4, 2:44 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT TUE JUL 4 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
344 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND
PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT
RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE
EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON
CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 12:25 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT TUE JUL 4 2006

VAZ007-009-010-012-041815-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
125 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS MOVING INTO SOUTHWEST VIRGINIA...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF RICHLANDS...OR ABOUT OVER
RAVEN...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...BANDY AT 130 PM EDT...
CLIFFIELD AND BROADFORD AT 135 PM EDT...ASBERRYS AND TAZEWELL AT 145
PM EDT...MARION AT 150 PM EDT...AND BURKES GARDEN AT 200 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF INCH IN LESS THAN ONE HOUR WITH
THIS STORM. ALSO BE PREPARED FOR WIND GUSTS OF 30 TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 4, 1:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EDT TUE JUL 4 2006

VAZ007-009-010-012-041900-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
204 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS OVER SOUTHWEST VIRGINIA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES NORTH OF MARION...OR ABOUT
3 MILES SOUTH OF ASBERRYS...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...NEBO AND ATKINS AT 215 PM
EDT...BURKES GARDEN AT 220 PM EDT...THE WYTHEVILLE AIRPORT AT 225 PM
EDT...AND RURAL RETREAT AT 230 PM EDT.

EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH DURING THE NEXT
HOUR. THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND WIND GUSTS OF 25
TO 30 MPH.

AMS

The radar

The Roanoke radar (KFCX), 77 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bland

When
July 4, 2:10 PM EST
Where
Bland County, Rocky Gap
Measured
65 kt (75 mph) estimated gust
Property damage
$700
Reported by
GENERAL PUBLIC
Coordinates
37.233, -81.100

Thunderstorm Wind, Giles

When
July 4, 2:55 PM EST
Where
Giles County, 6 mi SW of Bane
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
POST OFFICE
Coordinates
37.200, -80.800

Thunderstorm Wind, Montgomery

When
July 4, 3:00 PM EST
Where
Montgomery County, 5 mi S of Christiansburg
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.067, -80.417

Thunderstorm Wind, Franklin

When
July 4, 3:35 PM EST
Where
Franklin County, 8 mi NE of Burnt Chimney
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
37.183, -79.733

Hail, Bedford

When
July 4, 4:00 PM EST
Where
Bedford County, 2 mi SW of Stewartsville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -79.833

Hail, Franklin

When
July 4, 4:00 PM EST
Where
Franklin County, 5 mi N of Burnt Chimney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -79.833

Hail, Carroll

When
July 4, 4:10 PM EST
Where
Carroll County, Cana
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.583, -80.667

Thunderstorm Wind, Patrick

When
July 4, 4:34 PM EST
Where
Patrick County, 3 mi W of Critz
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
POST OFFICE
Coordinates
36.633, -80.200

Thunderstorm Wind, Patrick

When
July 4, 4:35 PM EST
Where
Patrick County, 9 mi W of Stuart
Measured
60 kt (69 mph) estimated gust
Property damage
$7,000
Reported by
COOP STATION
Coordinates
36.633, -80.450

Thunderstorm Wind, Bedford

When
July 4, 4:45 PM EST
Where
Bedford County, Moneta
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
37.183, -79.633

Thunderstorm Wind, Patrick

When
July 4, 5:05 PM EST
Where
Patrick County, 2 mi N of Stuart
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -80.283

Thunderstorm Wind, Patrick

When
July 4, 5:10 PM EST
Where
Patrick County, 6 mi NE of Stuart
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.700, -80.200

Thunderstorm Wind, Carroll

When
July 4, 5:15 PM EST
Where
Carroll County, Cana
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
36.583, -80.667

Thunderstorm Wind, Pittsylvania

When
July 4, 5:20 PM EST
Where
Pittsylvania County, Gretna
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -79.367

Thunderstorm Wind, Franklin

When
July 4, 5:22 PM EST
Where
Franklin County, Penhook
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -79.633

Thunderstorm Wind, Henry

When
July 4, 5:30 PM EST
Where
Henry County, Figsboro
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
GOVT OFFICIAL
Coordinates
36.783, -79.850

Thunderstorm Wind, Patrick

When
July 4, 5:30 PM EST
Where
Patrick County, 5 mi W of Ararat
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
36.600, -80.600

Thunderstorm Wind, Martinsville (C)

When
July 4, 5:35 PM EST
Where
Martinsville (C) County, Martinsville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.683, -79.867

Thunderstorm Wind, Henry

When
July 4, 5:55 PM EST
Where
Henry County, Axton
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.667, -79.717

Thunderstorm Wind, Pittsylvania

When
July 4, 6:00 PM EST
Where
Pittsylvania County, 5 mi N of Gretna
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.017, -79.367

Flash Flood, Carroll

When
July 4, 6:00 PM EST to 7:00 PM EST
Where
Carroll County, Cana
Reported by
AMATEUR RADIO
Coordinates
36.732, -80.734 (the zone’s center; the record gives no point)

Thunderstorm Wind, Pittsylvania

When
July 4, 6:10 PM EST
Where
Pittsylvania County, 4 mi S of Keeling
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.670, -79.300

Thunderstorm Wind, Charlotte

When
July 4, 6:30 PM EST
Where
Charlotte County, Keysville
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
37.050, -78.483

Thunderstorm Wind, Halifax

When
July 4, 6:30 PM EST
Where
Halifax County, Virgilina
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
POST OFFICE
Coordinates
36.550, -78.783

Thunderstorm Wind, Halifax

When
July 4, 11:48 PM EST
Where
Halifax County, Scottsburg
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -78.783

Thunderstorm Wind, Halifax

When
July 5, 12:51 AM EST
Where
Halifax County, News Ferry
Measured
60 kt (69 mph) estimated gust
Property damage
$9,000
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522277, 5522264, 5522274, 5522270, 5522271, 5522278, 5522272, 5522266, 5522265, 5522374, 5522379, 5522380, 5522378, 5522375, 5522373, 5522376, 5522381, 5522377, 5522273, 5522267, 5522275, 5522268, 5522269, 5522276, 5522382, 5522383.